New York, 2008

Flash Flooding and Hail in New York, July 24, 2008

July 24, 2008 · NWS BGM · 6 events in 4 counties and zones

Low pressure moved out to the northeast of the region, pulling a cold front into New England. Meanwhile, low pressure in the upper atmosphere kept unsettled weather across upstate New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure moved out to the northeast of the region, pulling a cold front into New England. Meanwhile, low pressure in the upper atmosphere kept unsettled weather across upstate New York. Scattered showers and thunderstorms developed, producing a few reports of flooding and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 24, 8:30 AM EST, 0 minutes earlier.

Area forecast discussion, Jul 24, 8:30 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
930 AM EDT THU JUL 24 2008

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN NY WILL PULL OUT OF THE REGION TODAY,
KICKING OFF ADDITIONAL SHOWER ACTIVITY AS IT PULLS A COLD FRONT
INTO NEW ENGLAND. LOW PRESSURE IN THE UPPER ATMOSPHERE WILL REMAIN
FIXED OVER THE NORTHEAST THIS WEEKEND, KEEPING THE WEATHER
UNSETTLED.

&&

.NEAR TERM /TODAY/...
SURFACE COLD FRONT BISECTING THE CWA ATTM WITH DEEP TROPICAL PLUME
SLOWLY SLIDING EAST...BUT CONTINUING TO DROP SIGNIFICANT RAINFALL
OVER OUR EASTERN ZONES. FLS WAS ISSUED EARLIER TO COVER RAINFALL
TOTALS THAT HAVE REACHED AROUND AN ADDITIONAL ONE TO TWO INCHES.

WEST OF THE FRONT...TEMPS ALOFT ARE COOLING SIGNIFICANTLY AS THE
UPPER LOW NEARS FROM THE WEST...AND ALTHOUGH CLOUD COVER THIS
MORNING IS QUITE EXTENSIVE...DO EXPECT SOME DESTABILIZATION WITH
SHRA/TSRA INCREASING IN COVERAGE AS WE HEAD INTO THE AFTERNOON.
WE ALSO HAVE UPPER FORCING FOR ASCENT AS A SPOKE OF VORTICITY IS
CURRENTLY ROUNDING THE BASE OF THE ABOVE MENTIONED TROUGH...WHICH
SHOULD ALSO HELP GET THINGS GOING. CAN/T RULE OUT SVR IF WE DO GET
SOME INSTABILITY...AS FREEZING LEVELS ARE DROPPING...AND SOME DRY
AIR ALOFT MAY HELP ENHANCE THE HAIL/WIND THREATS...RESPECTIVELY.

UPDATED GRIDS/PRODUCTS ARE OUT.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
HEIGHTS WILL BRIEFLY RIDGE ON FRIDAY AS A SHARP SHORTWAVE TROF
DIGS INTO UPPER MICHIGAN. THIS WILL YIELD A FAIRLY WARM DAY, WITH
TEMPS REBOUNDING INTO THE LOWER 80S.

THE TROF WILL SWING EASTWARD THIS WEEKEND, BRINGING SHOWERS AND
THUNDERSTORM ACTIVITY BACK TO NY AND NORTHERN PA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LITTLE TO NO CHANGE IN THINKING FOR THE EXTENDED PERIOD...ONCE
AGAIN.

MODEL CONSENSUS KEEPS UPPER-LEVEL TROUGHINESS OVER THE
NORTHEASTERN U.S. RIGHT INTO NEXT WEEK...WITH ONLY A GRADUAL
TENDENCY FOR THE TROUGH AXIS TO LIFT NORTHWARD OVER TIME.
THUS...ALMOST DAILY CHANCES FOR AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST...WITH TEMPERATURES NEAR
OR SLIGHTLY BELOW SEASONAL NORMS.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
MVFR CONDS WILL PERSIST THRU LATE MRNG BFR IMPRVG TO VFR AT ALL
TERMINALS. OCNL SHOWERS STILL POSSIBLE FOR A TIME THIS MRNG AT
ELM/RME/AVP. ALTHO CONDS ARE EXPECTED TO BE PREDOMINANTLY
VFR...CUD SEE SCTD SHOWERS THIS AFTN. LOCATION OF SHOWERS HARD TO
PIN DOWN...THUS WILL NOT TEMPO IN ANY PCPN AT THIS TIME AS THEY
WILL BE PRETTY HIT AND MISS. CUD SEE CB CLDS FOR MOST OF THE AFTN.
SKIES BEGIN TO CLR LATE THIS EVNG...WITH POSSIBLE IFR RESTRICTIONS
AT ELM LATE.

WINDS EXPECTED TO INCRS TO 5-10KTS OUT OF THE SW TODAY...BCMG
LGT/VRB OVRNGT.

OUTLOOK...

THU NIGHT THROUGH MON...MAINLY VFR CONDS. FOG POSSIBLE EACH
MORNING WITH POTENTIAL IFR RESTRICTIONS...ESPECIALLY AT ELM.
BRIEF RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS/THUNDERSTORMS
FOR THE AFTERNOON AND EARLY EVENING HOURS AS UL SYSTEM HANGS OVR
THE REGION.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL NOON EDT TODAY FOR PAZ048.
NY...FLOOD WATCH UNTIL NOON EDT TODAY FOR NYZ046-057-062.

&&

SYNOPSIS...DJP
NEAR TERM...JMA
SHORT TERM...DJP
LONG TERM...JMA/MLJ
AVIATION...PVB
Hazardous weather outlook, Jul 24, 4:10 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
510 AM EDT THU JUL 24 2008

NYZ046-057-062-PAZ048-250915-
OTSEGO-DELAWARE-SULLIVAN-PIKE-
510 AM EDT THU JUL 24 2008

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038>040-043-044-
047-072-250915-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-SOUTHERN WAYNE-
510 AM EDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Albany radar (KENX), 104 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Sullivan

When
July 24, 8:30 AM EST to 11:30 AM EST
Where
Sullivan County, Liberty to 0.01 mi ENE of Liberty
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.800, -74.750

A spotter reported 2.14 inches of rain in 24 hours ending at 7 a.m., then another 2 inches from 7 a.m. to 930 a.m. Parts of a roadway were washed away below this location.

Flash Flood, Steuben

When
July 24, 10:04 AM EST to 12:30 PM EST
Where
Steuben County, 1.14 mi SW of Cohocton to 1.09 mi ESE of Beaus Stn
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.486, -77.513

A bridge was closed due to flooding and debris on State Route 21 from the intersection of Sawdust Road to State Route 371. State Route 63 between Whiteman Gully and County Route 90 was also closed.

Hail, Oneida

When
July 24, 1:10 PM EST
Where
Oneida County, Westernville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.320, -75.380

Thunderstorm Wind, Oneida

When
July 24, 1:29 PM EST
Where
Oneida County, New London
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
43.200, -75.600

Numerous trees and wires were blown down.

Thunderstorm Wind, Oneida

When
July 24, 1:35 PM EST
Where
Oneida County, 0.69 mi N of Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
43.340, -75.750

There were numerous reports of trees and wires blown down.

Thunderstorm Wind, Broome

When
July 24, 1:42 PM EST
Where
Broome County, 1.22 mi NE of West Leyden
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.480, -75.450

A tree was blown down across the road in the village of West Leyden.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125679, 128883, 127267, 127270, 127273, 127274.